Drug overdose symptoms vary depending on the type of drug ingested. In all cases of drug overdose, however, the person has consumed enough drugs to exert dangerously stimulating or suppressive effects on the central nervous system.
Recognizing a Stimulant Overdose
Stimulants include cocaine, methamphetamine, Ecstasy and prescription amphetamines such as Adderall, Ritalin and appetite suppressants. Signs of overdosing on stimulants include:
- Severe anxiety and panic
- Visual hallucinations
- Disorientation and confusion
- Profuse sweating
- Acute abdominal pain
- Uncontrollable shaking and trembling
- Heart failure
Getting someone suffering from drug overdose symptoms involving stimulants to the emergency room is imperative. Once there, they may receive breathing support, activated charcoal and laxative (in the case of oral drugs), IV fluids and a variety of medications for reversing kidney, heart or brain complications.
Recognizing an Opioid Overdose
Opioid drugs include heroin, prescription pain pills, morphine and codeine. Since opioids depress, rather than stimulate, the central nervous system, people overdosing on opioids present a different constellation of symptoms that include but are not limited to:
- Abnormally slowed breathing and heart rate
- Pinpoint pupil
- Hypotension (dangerously low blood pressure)
- Slurred speech
- Uncontrollable vomiting
- Mental disorientation
- Pale, clammy skin
- Bluish lips or fingernails
- Inability to wake up or speak
- Heart failure
Emergency supportive care is necessary to prevent death from opioid overdose. Naloxone (Narcan™) is the antidote of choice for reversing the effects of overdosing on opioids, as long as it is administered in time. Delivered intranasally, intramuscularly, intravenously or subcutaneously, Naloxone works by “knocking out” opioids in the brain’s opiate receptors. Within minutes, the person will breathe more normally and awaken out of their stupor. Even though Naloxon can reverse an opioid overdose, the person overdosing will still require emergency medical care.
Recognizing a Hallucinogenic Overdose
Although overdosing on LSD, psilocybin mushrooms, peyote and other hallucinogens is rare, these drugs can cause severe physical and mental symptoms that make the person overdosing a danger to themselves and others.
Signs that someone needs emergency medical assistance from overdosing on hallucinogens include:
- Panic/severe anxiety
- Inability to communicate/mental confusion
- Suicidal thoughts
ER physicians may treat a hallucinogenic overdose with diazepam (Valium) or provide the person with supportive care until they feel the patient is well enough to be discharged.
Alcohol Overdose Symptoms
Overdosing on alcohol may indicate alcohol poisoning, a dangerous condition that could lead to death. Signs someone may be experiencing alcohol poisoning include:
- Vomiting while unconscious and choking on their vomit
- Irregular or slowed breathing
- Irregular heartbeat (the heart may stop beating for a few seconds and then restart)
- Low body temperature (a few degrees under 98 may cause symptoms of hypothermia)
- Seizures produced by extremely low blood sugar (hypoglycemia)
- Vomit-induced dehydration, which can lead to permanent brain damage
Suspected cases of alcohol poisoning demand aggressive emergency medical intervention that includes IV fluids, respiratory support and monitoring of vitals to avoid shock and possibly death.
If you or someone you know has been treated for a drug overdose in the past, please call 12 Keys Rehab today for a confidential consultation with one of our caring staff members. We are here for you anytime, day or night.